A research done by the Boston Medical Center revealed an increasing number of opioid overdoses. The results of the study published in the December issue of the Annals of Internal Medicine, were both shocking and concerning. The lead author of the study, Doctor Marc.R.Larochelle, said that most of the times, the doctors who prescribe the painkillers are not aware that their patients overdosed. He also said that this is the fault of the bad health care system.
The researchers used Optum’s data base and identified around 3,000 patients who had an overdose that was not fatal, between 2000 and 2012. It appears that they were taking prescription opioids for chronic pain. Among these opioids codeine, hydrocodone and tramadol were found.
More than 90% of them continued to receive prescription drugs, even after their overdose. What is more surprising is that more than 50% of them got their prescription from the same doctor as before. The author of the study says that some providers could be notified of their patients overdose, but half of them will remain unaware that they are giving prescription opioid to dangerous people.
From the 90% of the people who continued to take opioids after the first overdose, 212(7%) of them experienced an overdose for the second time. The researchers said that after two years from their first overdose, the chances of having a second overdose were twice as likely.
Doctor Jessica Gregg , who wrote an attachment to the study, said that it is highly likely that a prescriber doesn’t know when his patient overdoses on the painkillers. This happens mainly because there is no system through which the emergency departments could notice the providers when an overdose occurs to one of their patients. Overdoses usually happen when taken with other medication, with alcohol or when too much of the opioid is taken, according to Doctor Gregg.
According to the research team, stopping the prescription isn’t the best solution for the patient. The amount of the medication should be decreased, rather than stopped. If stopped, the patients who took opioids for a long time could suffer from severe withdrawal symptoms. The symptoms include anxiety, diarrhea, vomiting and sweating.
8% of the people whose prescription was stopped had an overdose in the two following years. Although it is a lower number than that of the people who continued their prescription, it is still worrying.
The reckless use of opioid resulted in 51,000 deaths worldwide in 2013, an alarming number compared to the 18,000 deaths registered in 1990. In the United States, more people died because of opioid overdose than cocaine and heroin overdose combined. The increasing number of opioid overdoses should push towards a better health care system.
Image Source: www.upload.wikimedia.org